×

zbMATH — the first resource for mathematics

Fluctuations of matrix elements of regular functions of Gaussian random matrices. (English) Zbl 1161.60007
Summary: We find the limit of the variance and prove the Central Limit Theorem (CLT) for the matrix elements \(\varphi _{jk }(M), j,k=1,\dots ,n\) of a regular function \(\varphi \) of the Gaussian matrix \(M\) (GOE and GUE) as its size \(n\) tends to infinity. We show that unlike the linear eigenvalue statistics Tr \(\varphi (M)\), a traditional object of random matrix theory, whose variance is bounded as \(n\rightarrow \infty \) and the CLT is valid for Tr \(\varphi (M) - \mathbf{E} \{Tr \varphi (M)\}\), the variance of \(\varphi_{jk}(M)\) is \(O(1/n)\), and the CLT is valid for \(\sqrt{n}(\varphi_{jk}(M)-\mathbf{E}\{\varphi_{jk}(M)\})\). This shows the role of eigenvectors in the forming of the asymptotic regime of various functions (statistics) of random matrices. Our proof is based on the use of the Fourier transform as a basic characteristic function, unlike the Stieltjes transform and moments, used in majority of works of the field. We also comment on the validity of analogous results for other random matrices.

MSC:
60F05 Central limit and other weak theorems
15B52 Random matrices (algebraic aspects)
15A18 Eigenvalues, singular values, and eigenvectors
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, G.W., Zeitouni, O.: CLT for a band matrix model. Probab. Theory Relat. Fields 134, 283–338 (2006) · Zbl 1084.60014
[2] Bai, Z.D.: Methodologies in spectral analysis of large dimensional random matrices: a review. Stat. Sinica 9(3), 611–661 (1999) · Zbl 0949.60077
[3] Bai, Z.D., Silverstein, J.W.: CLT for linear spectral statistics of large dimensional sample covariance matrices. Ann. Probab. 32, 553–605 (2004) · Zbl 1063.60022
[4] Bogachev, V.I.: Gaussian Measures. Mathematical Surveys and Monographs, vol. 62. American Mathematical Society, Providence (1998) · Zbl 0938.28010
[5] Boutet de Monvel, A., Pastur, L., Shcherbina, M.: On the statistical mechanics approach to the random matrix theory: the integrated density of states. J. Stat. Phys. 79, 585–611 (1995) · Zbl 1081.82569
[6] Brouwer, P.W., Beenakker, C.W.J.: Diagrammatic method of integration over the unitary group, with applications to quantum transport in mesoscopic systems. J. Math. Phys. 37, 4904–4934 (1996) · Zbl 0861.22014
[7] Chatterjee, S., Bose, A.: A new method for bounding rates of convergence of empirical spectral distributions. J. Theor. Probab. 17, 1003–1019 (2004) · Zbl 1063.60024
[8] D’Aristotile, A., Diaconis, P., Newman, C.: Brownian motion and the classical groups. In: Probability, Statistics and Their Applications: Papers in Honor of Rabi Bhattacharya. IMS Lecture Notes–Monograph Series, vol. 41, pp. 97–116. Inst. Math. Statist., Beachwood (2003) · Zbl 1056.60081
[9] Diaconis, P., Evans, S.: Linear functionals of eigenvalues of random matrices. Trans. AMS 353, 2615–2633 (2001) · Zbl 1008.15013
[10] Girko, V.L.: Spectral Theory of Random Matrices. Nauka, Moscow (1988) (in Russian) · Zbl 0656.15012
[11] Johansson, K.: On fluctuations of eigenvalues of random Hermitian matrices. Duke Math. J. 91, 151–204 (1998) · Zbl 1039.82504
[12] Khorunzhy, A.M., Khoruzhenko, B.A., Pastur, L.A.: Asymptotic properties of large random matrices with independent entries. J. Math. Phys. 10(37), 5033–5060 (1996) · Zbl 0866.15014
[13] Mehta, L.: Random Matrices. Academic Press, New York (1991) · Zbl 0780.60014
[14] Muskhelishvili, N.I.: Singular Integral Equations. Noordhoff, Groningen (1953) · Zbl 0051.33203
[15] Pastur, L.: A simple approach to the global regime of Gaussian Ensembles of random matrices. Ukrainian Math. J. 57, 936–966 (2005) · Zbl 1102.82015
[16] Pastur, L.: Limiting laws of linear eigenvalue statistics for unitary invariant matrix models. J. Math. Phys. 47, 103303 (2006) · Zbl 1112.82022
[17] Pastur, L., Shcherbina, M.: Universality of the local eigenvalue statistics for a class of unitary invariant matrix ensembles. J. Stat. Phys. 86, 109–147 (1997) · Zbl 0916.15009
[18] Pastur, L., Shcherbina, M.: Bulk universality and related properties of hermitian matrix models. J. Stat. Phys. 130, 205–250 (2008) · Zbl 1136.15015
[19] Titchmarsh, E.C.: Introduction to the Theory of Fourier Integrals. Chelsea, New York (1986) · Zbl 0601.10026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.